Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Little Rock, AR

May 23, 2005Johnson County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 23, 2005, 3:26 AM CDT for Johnson County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 3:26 AM CDT (08:26 UTC)
Expired
May 23, 2005, 4:15 AM CDT
In force
49 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 96 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr
May 23, 3:25 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 230828
SVRLZK
ARC071-230915-
/O.NEW.KLZK.SV.W.0113.050523T0826Z-050523T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
326 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 415 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF JASPER TO 5   
  MILES NORTHWEST OF OARK...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OARK AROUND 335 AM CDT
  CATALPA AROUND 340 AM CDT
  ROSETTA AROUND 345 AM CDT
  OZONE AROUND 350 AM CDT
  HILLCREST...HAW CREEK FALLS RECREATION AREA AROUND 355 AM CDT
  LUDWIG AROUND 400 AM CDT

&&

THIS STORMS WILL BE CAPABLE OF WINDS OF 60 TO 70 MPH. WIND DAMAGE 
SUCH AS DOWNED TREES...POWER LINES AND TREE LIMBS...AS WELL AS SOME 
STRUCTURAL DAMAGE MAY OCCUR WITH THESE STORMS. FOR YOUR 
PROTECTION...GO INDOORS UNTIL THE STORMS PASS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3574 9352 3573 9346 3573 9318 3560 9317
      3562 9319 3560 9322 3547 9323 3546 9330
      3543 9330 3559 9368 3576 9369 3576 9353

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:30 PM CDT, 12 hours 56 minutes earlier.

Area forecast discussion, May 22, 2:30 PM CDT, 12 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT SUN MAY 22 2005

.DISCUSSION...
UPPER PATTERN WILL NOT CHANGE SIGNIFICANTLY DURING THE FORECAST.
RIDGE WILL LINGER OVER THE SOUTHWEST PART OF THE COUNTRY WITH DEEP
LOW OVER THE NORTHEAST. THIS LEAVES ARKANSAS IN NORTHWEST FLOW
ALOFT WITH OCCASIONAL SHORT WAVES ROTATING IN THE FLOW. EACH SHOT
OF ENERGY WILL TRIGGER CONVECTION EITHER ALONG A WEAK SURFACE FRONT OR
AN MCS. THE SURFACE WILL BE MARKED BY SPANS OF COOL AND DRY AIR
REPLACE BY MOIST AND UNSTABLE AIR...EITHER WAY TEMPERATURES WILL
HAVE BE KNOCKED CLOSER TO NORMALS. POPS WILL BE TRICKY WITH THIS
PATTERN IN LIGHT OF THE PUSH AND SHOVE TAKING PLACE BETWEEN THE
RIDGE AND LARGE CYCLONE...SO TENDED TO GO LOWER THAN MOS NUMBERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  90  68  85  63 /  20  30  30  30
HARRISON AR       85  63  82  56 /  40  40  40  10
HOT SPRINGS AR    90  68  86  63 /  20  20  30  30
PINE BLUFF AR     90  69  86  64 /  20  20  30  30
MOUNTAIN HOME AR  85  63  81  55 /  40  40  40  10
MONTICELLO AR     91  70  88  65 /  10  20  30  30
SEARCY AR         89  66  84  61 /  30  40  40  30
MOUNT IDA AR      90  68  86  63 /  20  20  30  30
RUSSELLVILLE AR   89  66  84  61 /  30  40  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT AND LONG TERM...32
Hazardous weather outlook, May 22, 10:55 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1055 PM CDT SUN MAY 22 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1055 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS
NORTHWEST ARKANSAS OVERNIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...PRIMARILY ACROSS THE NORTHWEST QUARTER OF ARKANSAS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHWEST QUARTER
OF THE STATE UNTIL 4 AM MONDAY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE EXPECTED SEVERE WEATHER THREATS. THE STORMS ARE EXPECTED TO
WEAKEN AS THEY MOVE FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH A CLUSTER OF SHOWERS AND THUNDERSTORMS MAY BE OCCURRING
ACROSS PARTS OF NORTHERN AND CENTRAL ARKANSAS MONDAY MORNING...
CHANCES FOR SEVERE WEATHER APPEAR TO BE LOW.

MONDAY AFTERNOON...NEW STORMS WILL LIKELY DEVELOP IN ADVANCE OF A
COLD FRONT IN THE STATE. THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS IN CENTRAL AND SOUTHERN SECTIONS...BUT IT APPEARS THAT
ANY SEVERE WEATHER WILL BE ONLY ISOLATED IN COVERAGE. THESE STORMS
SHOULD MOVE SOUTH OUT OF ARKANSAS ON MONDAY EVENING.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON INTO THURSDAY AS ANOTHER WEAK COLD FRONT DROPS DOWN FROM
THE NORTH. MOISTURE ONCE AGAIN WILL BE LIMITED AND THE POSSIBILITY
OF SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN NORTHERN ARKANSAS TONIGHT.
&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEBSITE AT WWW.SRH.WEATHER.GOV/LZK

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:49 AM CDTSevere Thunderstorm WarningLZKBoone, Newton56 min
May 23, 3:45 AM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy60 min
May 23, 4:21 AM CDTSevere Thunderstorm WarningLZKConway, Van Buren54 min
May 23, 4:54 AM CDTSevere Thunderstorm WarningLZKFaulkner66 min
May 23, 5:12 AM CDTSevere Thunderstorm WarningLZKPulaski48 min
May 23, 5:46 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan39 min
May 23, 5:50 AM CDTSevere Thunderstorm WarningLZKLonoke40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.